The safety of buprenorphine when not combined with a benzodiazepine has been twisted to suggest buprenorphine is uniquely dangerous when combined with benzodiazepines, which is not true.
I’ve heard more and more from insurers, regulators, and well-meaning agencies about the dangers of combining buprenorphine and benzodiazepines. Some insurers protest paying for buprenorphine if patients are taking benzodiazepines. Medicaid recently sent a letter that described a ‘severe risk’ of using benzodiazepines in patients on buprenorphine. And the state drug database contains a graph for each patient of the morphine-equivalent narcotic dose over time, and shades the data in red if benzodiazepines are also prescribed.
Readers of my blog know I’m no big fan of benzodiazepines (read this for example). But in an era of ‘fake news’, I’m even less of a fan of incorrect statements by doctors. The drug database also ignores the ceiling effect of buprenorphine, and extrapolates the morphine equivalency of low doses of buprenorphine as if the dose response ‘curve’ was a straight line. That ridiculous calculation leads the graph of opioid use to show buprenorphine patients as taking the equivalence of 900 mg of morphine per day. The harm is minor I suppose by limitations on access to the database, but the error leads to misperceptions among doctors, and could potentially lead to mistakes in treatment decisions.
Benzodiazepines are respiratory depressants, especially when added to opioids. The combination is dangerous when patients take doses of either class of drug that are higher than their tolerance levels. The ceiling effect of buprenorphine eliminates that risk in patients who are stable on addiction-level doses of the drug, i.e. doses above the ceiling threshold. A patient taking a maximal amount of buprenorphine CANNOT take a dose of buprenorphine that will cause respiratory depression. Note the word ‘maximal’, not ‘maximum’. By maximal, I mean a dose above about 8 mg per day, beyond which further doses will have no increase in mu receptor activity.
It is very difficult, and rare, to die from buprenorphine. A person who lacks tolerance to opioids can die from buprenorphine, but deaths in that case are rare unless a second respiratory depressant is added– usually a benzodiazepine. The high safety of buprenorphine, except when combined with a benzodiazepine, has been twisted in comments about the drug (and in the minds of regulators) to buprenorphine being uniquely dangerous when combined with benzodiazepines, which is not true. Benzodiazepines are much, much more dangerous when combined with opioid agonists. That risk is almost completely mitigated by buprenorphine, providing the person is tolerant to buprenorphine.
Buprenorphine rarely causes overdose unless combined with benzodiazepines in patients who are not tolerant to opioids. Valid questions over benzo use should not be confounded by fears over buprenorphine.
Below, I will paste a letter I recently sent to one insurer who refused to cover buprenorphine in a patient on benzodiazepines. Comments, of course, are welcome– and encouraged.
Re: XXX XXXX
XXX XXXX is treated with Suboxone for opioid dependence, and with a combination of medication for depression and anxiety that includes clonazepam and a shorter-acting benzodiazepine, currently lorazepam. He has a history of (a significant anxiety disorder that I won’t disclose here).
The issue of benzodiazepine use in combination with opioids is complex, but fairly predictable in people who use benzodiazepines correctly (e.g. at regular intervals, rather than taking a month’s supply in three days and then going without for several weeks).
I am experienced in the use of medications that have respiratory depressant properties. I am Board Certified in Anesthesiology and also in Psychiatry, and I worked as an anesthesiologist for over ten years before training in psychiatry. I also have a PhD in neurochemistry, and I teach the section on opioids at the Medical College of Wisconsin. I will take some time to explain the interaction of benzodiazepines and buprenorphine—so I hope you will read my comments and take them seriously.
Buprenorphine has been known to be a very safe medication for the past 3 decades. Review of the pharmacology literature will show that deaths from buprenorphine are rare. While over 30,000 Americans die from overdose each year, only about 40 of those deaths occur in people who have buprenorphine detected in the bloodstream. Of those 40 deaths, almost all were from opioid agonists, with buprenorphine NOT acting as a contributor to the death—and in most cases the death would have been prevented had MORE buprenorphine been present in the bloodstream.
The few deaths attributable to buprenorphine each year in adults require 1. An absent or low opioid tolerance, AND 2. the presence of second respiratory depressant that the person also lacks tolerance to. Because of the ceiling effect, which caps the CO2 response-shift from mu-receptor activation, deaths from buprenorphine alone are rare in adults. Death is possible in adults naïve to opioids– but only if a second respiratory depressant is present.
The fact that death from buprenorphine can only occur in the presence of benzodiazepines has been misinterpreted at times, in warnings about opioids, as the idea that benzodiazepines and buprenorphine are uniquely dangerous when combined. Understand that patients tolerant to buprenorphine have a partial-pressure of carbon dioxide equal to 40 mm mercury (the normal level). Because of the ceiling effect, additional doses or amounts of buprenorphine cannot shift the carbon dioxide response curve. For that reason, patients who have been maintained on buprenorphine doses above the ‘ceiling threshold’ for over a couple weeks have no respiratory depression from the drug. Such patients have similar respiratory responses to benzodiazepines as those of normal patients.
Mr XXXX is fully tolerant to the cap effect of buprenorphine, so he is not at risk of respiratory depression from the drug. Frankly, he is in a much safer position than other patients contemplating benzodiazepines, because if he used opioid agonists their effects on respiratory function would be blocked.
I am not a big fan of benzodiazepines, and for that reason have tried to taper Mr. XXXX off of them in the past. But when we have attempted to taper them, the insomnia and anxiety symptoms become more severe, causing him to isolate from others and miss work. I am fearful- for good reason—that attempts to reduce benzodiazepines at this point would result in another significant depressive episode, resulting in hospital admission. My goal has been to avoid any further increase in his dosage—something we have been able to do over the past two years.
Understand that the risk of respiratory depression comes down to tolerance, for both opioids and benzodiazepines. Mr. XXXX uses the same amount of each medication every 24 hours, and does not stockpile medications or use medications impulsively. His tolerance to BOTH medications, along with the cap on opioid effects intrinsic to buprenorphine, provides a significant margin of safety.